Can a Medication (Losartan HCTZ) Now Worsen Tinnitus If I Took It Before without Problems?

Discussion in 'Support' started by carolinet617, Aug 20, 2019.

    1. carolinet617
      Tired

      carolinet617 Member

      Location:
      Apex, NC, USA
      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Bupropion (Wellbutrin), TMJ, possible ETD
      Hi there!

      For a bit of clarification, I was on Losartan HCTZ for blood pressure for about 10 years before my tinnitus started and was fine with it. In January of this year, I was switched to Metoprolol and also started Wellbutrin which I believe was the cause of my tinnitus. I realize now that all 3 of these drugs can be ototoxic.

      I stopped the Wellbutrin months ago which didn't help with the tinnitus, so I'm thinking it's probably permanent now if that was indeed the cause. I only just realized I had started Metoprolol at the same time as the Wellbutrin though, so this past week I switched back to the Losartan HCTZ to see if maybe the Metoprolol was the cause of the tinnitus instead. On the contrary, I've had a big spike in my tinnitus.

      My question is: is it possible that now I have tinnitus the Losartan HCTZ is irritating it even though I took it before for 10 years with no ear problems whatsoever? Or is the spike just a coincidence? Or do I just need to give it a while before I can make any conclusions?

      To sum up, I guess I'm wondering if it's possible that now I have tinnitus, any potentially ototoxic med that I've taken pre-tinnitus without issues (I'm sure there are many) may now cause it to worsen, or if something didn't bother me pre-tinnitus, it should still be fine. Hope that makes sense!

      Thanks! :)
      Caroline

      P.S. I've been trying to find out which blood pressure med is least likely to be ototoxic in general so if you have that information I'd be super grateful too!
       
    2. dnl
      Wishful

      dnl Member

      Tinnitus Since:
      Dec 2017
      Cause of Tinnitus:
      Wellbutrin/Bupropion
      Sorry that you're having a spike. I hope that it has gone down since Tuesday. I think that any drug that alters your perception of things could have an affect on the way that you perceive your tinnitus and therefore could affect the strength/priority/volume of the signal in your brain. That's just a guess on my part though.
       
      • Useful Useful x 1
    3. Selah1281

      Selah1281 Member Benefactor

      Location:
      Bustown, OH10
      Tinnitus Since:
      06/2019
      Cause of Tinnitus:
      Unknown
      I took Amitriptyline for years prior to tinnitus for globus sensation in the throat. Recently my psychiatrist suggested trying it for treatment of tinnitus as there are some research papers backing it up (even though it is ototoxic). After first dose my tinnitus immediately changed character to a loud unpleasant hiss from a tonal sound. So in my experience yes previously fine medications can have an effect.
       
      • Like Like x 1
    4. AUTHOR
      AUTHOR
      carolinet617
      Tired

      carolinet617 Member

      Location:
      Apex, NC, USA
      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Bupropion (Wellbutrin), TMJ, possible ETD
      Thanks for the input! Ugh, sorry to hear that! I had actually been considering amitriptyline or nortriptyline if my depression does continue to worsen but now I'm leaning towards not risking it. Tinnitus worsens my depression on its own!
       

Share This Page

Loading...